Wisconsin, 2023

Wildfire in Wisconsin, September 3 to 5, 2023

September 3 to 5, 2023 · NWS ARX · 1 event in 1 county or zone

A fire on the afternoon of September 4th quickly spread near the Necedah National Wildfire Refuge (Juneau County) from abnormally dry conditions and strong winds. An automated weather station in Necedah (Juneau County) recorded daily minimum relative humidity in the middle 20% range from the end of August through September 4th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A fire on the afternoon of September 4th quickly spread near the Necedah National Wildfire Refuge (Juneau County) from abnormally dry conditions and strong winds. An automated weather station in Necedah (Juneau County) recorded daily minimum relative humidity in the middle 20% range from the end of August through September 4th. These abnormally dry conditions resulted in very dry grasses for much of the area. Combined with increased wind gusts near 25 mph, elevated fire conditions on September 1st worsened to critical by September 3rd. These critical fire weather conditions resulted in a rapidly spreading wildfire that consumed 23.6 acres of land by September 8th. Gusty winds through September 8th also resulted in arduous containment efforts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 3, 11:11 AM CST, 49 minutes earlier.

Area forecast discussion, Sep 3, 11:11 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1211 PM CDT Sun Sep 3 2023

.DISCUSSION...(Today through Saturday)
Issued at 430 AM CDT Sun Sep 3 2023

Key Messages:

 - A Red Flag Warning has been issued for parts of west,
   southwest, and central Wisconsin for this afternoon into the
   evening. Elevated fire weather conditions may continue into
   Monday.

 - Hot temperatures expected today through Tuesday. Daily record
   highs may be reached or surpassed Sunday and Monday.

 - Chances for showers and storms return to the forecast late
   Tuesday into Wednesday.

Overview:

Water vapor imagery this morning reveals the broad
ridge across the central U.S. well, with the shortwave that passed
north Saturday progressing eastward across the Northeast region.
Observations from Saturday afternoon show temperatures rose into
the 90s across much of the forecast area, with heat indices
staying right around the air temperature. Of note, the Rochester
International Airport tied their record high for the day which was
set back in 1929. As expected, sites across our far northern
counties in Wisconsin had a bit more cloud coverage early in the
day tempering temperatures a bit longer, though highs quickly
increased into the low 80s by the early evening. It is still quite
warm, with observations at 06Z showing temperatures still in the
60s and 70s across the forecast area.

Hot temperatures through Tuesday:

The forecast remains on track with the previous updates as we
continue to highlight the hot temperatures forecast through Tuesday.
With the warm, dry air aloft efficient mixing will allow for
temperatures to reach into the 90s to 100 degrees today. Dewpoints
in the mid to upper 50s should help to again keep heat indices
nearer to the air temperatures. These hot and dry conditions along
with increased winds and dry vegetation have raised concern over
fire weather conditions today. For more details please continue to
the fire weather section below. Hot temperature continue on Monday
with highs rising into the 90s across the forecast area. With these
current forecast temperatures daily high temperature records will be
in jeopardy for some locations.

The upper ridge will begin to gradually shift eastward with highs on
Tuesday still reaching into the 90s. An upper level trough that has
been over the western U.S. is expected to begin moving eastward and
will continue to lift through the northern Rockies/north-central
U.S. into Tuesday. Further south an upper level low over the
southern Plains looks to merge with the southwest flow and lift
northward. At the surface an associated cold front is forecast to
progress eastward. Ahead of this front southerly flow will bring
moisture from the Gulf northward into the area Tuesday. So although
temperatures may be a few degrees cooler than the previous days, the
higher dewpoints will still keep heat indices increased across the
area. With the extended period of heat indices reaching 95-99
degrees, a heat advisory remains in effect until Tuesday evening for
areas along the Wisconsin and Mississippi River valleys. In
addition, Jackson and Monroe counties have been added to this
advisory. Please continue to practice heat safety this holiday
weekend!

Shower and Storm Chances Tuesday into Wednesday:

With the aforementioned system, ensemble guidance continues to
highlight shower and storm chances across the area late Tuesday into
Wednesday. Blended model guidance continues to increase chances
across the forecast area, with highest chances currently centered
across northern portions of the area. With the moist airmass in
place ahead of the trough it will be a time period to watch as SPC
has highlighted a day 3 marginal risk of severe weather across much
of the forecast area. Beyond this, there is not a strong signal
highlighting the next time period for shower and storm chances among
ensemble solutions. However, temperatures do look to make a return
closer to normal with highs in the 70s to low 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1210 PM CDT Sun Sep 3 2023

VFR conditions are expected for the TAF period with S-SW winds of
10-15 kts, gusting at times to around 20 kts this afternoon and
again Monday afternoon.

&&

.FIRE WEATHER...
Issued at 430 AM CDT Sun Sep 3 2023

Critical Fire Weather Conditions Today...

The forecast remains consistent and on track with the previous
updates. Record heat, low humidity, southwest winds of 10 to 15
mph, and dry fuels will lead to critical fire weather conditions
today across west, southwest, and central Wisconsin today. With
current forecast dewpoints in the mid 50s, minimum relative
humidity values drop to the low to mid 20 percent range.
In collaboration, the Fire Weather Watch has now been upgraded to
a Red Flag Warning for this afternoon across portions of west,
southwest, and central Wisconsin.

Conditions will allow for elevated fire weather conditions to
continue on Monday. With increasing dewpoints on Tuesday the
threat will begin to diminish.

&&

.CLIMATE...
Issued at 430 AM CDT Sun Sep 3 2023

Sunday, September 3  Record High      Forecast
-----------------------------------------------
La Crosse            95 set in 1929   100
Rochester            94 set in 1937   96

Monday, September 4  Record High      Forecast
-----------------------------------------------
La Crosse            95 set in 1925   98
Rochester            95 set in 1893   95

Maximum Temperature Record for September
-----------------------------------------------
La Crosse            101 set on Sep 6, 1922
Rochester            100 set on Sep 6, 1913

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 6 PM CDT Tuesday for WIZ032>034-041-042-053-
     054.

     Red Flag Warning until 7 PM CDT this evening for WIZ033-034-
     041>044-053>055-061.

MN...Heat Advisory until 6 PM CDT Tuesday for MNZ079-088-096.

IA...Heat Advisory until 6 PM CDT Tuesday for IAZ011.

&&

DISCUSSION...EMS
AVIATION...Skow
FIRE WEATHER...EMS
CLIMATE...EMS
Hazardous weather outlook, Sep 3, 4:44 AM CST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
544 AM CDT Sun Sep 3 2023

IAZ008>010-018-019-029-030-MNZ086-087-094-095-041200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge-
Olmsted-Mower-Fillmore-
544 AM CDT Sun Sep 3 2023

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southeast Minnesota.

.DAY ONE...Today and Tonight

Record to near record temperatures are forecast across the area
today. Humidity levels will remain lower which will promote
an elevated fire spread threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Unusual heat will persist through Tuesday.

Thunderstorms are possible Tuesday night into Wednesday. The
threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-MNZ079-088-096-WIZ032-041200-
Allamakee-Wabasha-Winona-Houston-Buffalo-
544 AM CDT Sun Sep 3 2023

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and west central Wisconsin.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Heat Advisory remains in effect through Tuesday afternoon.

Thunderstorms are possible Tuesday night into Wednesday. The
threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ033-034-041-042-053-054-041200-
Trempealeau-Jackson-La Crosse-Monroe-Vernon-Crawford-
544 AM CDT Sun Sep 3 2023

This Hazardous Weather Outlook is for portions of southwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect.

A Red Flag Warning is in effect for this afternoon into the early
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Heat Advisory remains in effect through Tuesday afternoon.

Thunderstorms are possible Tuesday night into Wednesday. The
threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ043-044-055-061-041200-
Juneau-Adams-Richland-Grant-
544 AM CDT Sun Sep 3 2023

This Hazardous Weather Outlook is for portions of central
Wisconsin and southwest Wisconsin.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect for this afternoon into the early
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Unusual heat will persist through Tuesday.

Thunderstorms are possible Tuesday night into Wednesday. The
threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ029-041200-
Clark-
544 AM CDT Sun Sep 3 2023

This Hazardous Weather Outlook is for portions of central
Wisconsin.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Unusual heat will persist through Tuesday.

Thunderstorms are possible Tuesday night into Wednesday. The
threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-041200-
Taylor-
544 AM CDT Sun Sep 3 2023

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Unusual heat will persist through Tuesday.

Thunderstorms are possible Tuesday night into Wednesday. The
threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

EMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Juneau

When
September 3, 12:00 PM CST to September 5, 12:00 AM CST
Where
Juneau forecast zone
Reported by
Park/Forest Service
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

Ongoing abnormally dry conditions with relative humidity values in the middle 20% range with increased wind gusts resulted in the rapid spread of a wildfire near the Necedah National Wildlife Refuge on September 4th. The fire had consumed 23.6 acres of land by the time it was 95 percent contained on September 8th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142327.